Alert archive / South Carolina / Freeze Warnings in 2018

Freeze Warning 8, NWS Columbia, SC

November 10, 201814 counties in South Carolina; 4 counties in Georgia

NWS Columbia, SC issued this freeze warning at Nov 10, 2018, 3:43 AM EST for 14 counties in South Carolina; 4 counties in Georgia. It took effect at Nov 11, 2018, 1:00 AM EST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 10, 2018, 3:43 AM EST (08:43 UTC)
In effect from
Nov 11, 2018, 1:00 AM EST
Expired
Nov 11, 2018, 9:00 AM EST
In force
8 hr
Issued by
NWS Columbia, SC

Counties Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Calhoun County, SC, Chesterfield County, SC, Clarendon County, SC, Edgefield County, SC, Fairfield County, SC, Kershaw County, SC, Lee County, SC, Lexington County, SC, McCormick County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 21 km from the middle of the area, began a volume at 08:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 8.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2018-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 571 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2018-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
571 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
759 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

516 
WWUS72 KCAE 100843
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
343 AM EST Sat Nov 10 2018

...Freeze Warning for the Northern Midlands, Central Midlands and
Northern CSRA tonight...Freeze Watch continues for the Augusta 
metro area and portions of the Eastern Midlands...

.Cold Canadian high pressure will build into the region tonight through
Sunday. Temperatures late tonight into early Sunday morning will 
drop down into the upper 20s northern Midlands to the lower 30s 
central Midlands and northern Central Savannah River Area.

GAZ040-SCZ015-016-018-020>022-025>031-102000-
/O.UPG.KCAE.FZ.A.0002.181111T0600Z-181111T1400Z/
/O.NEW.KCAE.FZ.W.0008.181111T0600Z-181111T1400Z/
Lincoln-Lancaster-Chesterfield-McCormick-Newberry-Fairfield-
Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-Aiken-Sumter-
Including the cities of Lincolnton, Lancaster, Elgin, 
Lancaster Mill, Cheraw, Pageland, Mccormick, Newberry, Winnsboro,
Winnsboro Mills, Camden, Lugoff, Edgefield, Johnston, Saluda, 
Ridge Spring, Seven Oaks, West Columbia, Cayce, Lexington, 
Red Bank, Oak Grove, Columbia, Bishopville, Aiken, North Augusta,
and Sumter
343 AM EST Sat Nov 10 2018

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM EST SUNDAY...

The National Weather Service in Columbia has issued a Freeze
Warning, which is in effect from 1 AM to 9 AM EST Sunday. The
Freeze Watch is no longer in effect.

* TEMPERATURES...As low as 30.

* TIMING...Temperatures will drop into the lower 30s across the
  northern Midlands late tonight, then the central Midlands and 
  CSRA just before sunrise around 6 am. Temperatures are expected 
  to rise above freezing across the area by 9 am Sunday morning.

* IMPACTS...Freezing temperatures could kill sensitive vegetation
  and damage unprotected outdoor plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

GAZ063>065-SCZ037-038-102000-
/O.CON.KCAE.FZ.A.0002.181111T0600Z-181111T1400Z/
McDuffie-Columbia-Richmond-Calhoun-Clarendon-
Including the cities of Thomson, Martinez, Evans, Augusta, 
Hephzibah, St. Matthews, Manning, and Summerton
343 AM EST Sat Nov 10 2018

...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
SUNDAY MORNING...

* TEMPERATURES...As low as 33.

* TIMING...Temperatures will drop into the mid to lower 30s late 
  tonight, and possibly below freezing just before sunrise around 
  6 am. Temperatures are expected to rise above freezing across 
  the area by 9 am Sunday morning.

* IMPACTS...Freezing temperatures could kill sensitive 
  vegetation and damage unprotected outdoor plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Watch means sub-freezing temperatures are possible.
These conditions could kill crops and other sensitive vegetation.

&&

$$
5 follow-up statements
714 
WWUS72 KCAE 101242
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
742 AM EST Sat Nov 10 2018

...Freeze Warning... 

.Cold Canadian high pressure will extend into the region through
Sunday. 

GAZ063>065-SCZ037-038-102045-
/O.UPG.KCAE.FZ.A.0002.181111T0600Z-181111T1400Z/
/O.EXA.KCAE.FZ.W.0008.181111T0600Z-181111T1400Z/
McDuffie-Columbia-Richmond-Calhoun-Clarendon-
Including the cities of Thomson, Martinez, Evans, Augusta, 
Hephzibah, St. Matthews, Manning, and Summerton
742 AM EST Sat Nov 10 2018

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM EST SUNDAY...

The National Weather Service in Columbia has issued a Freeze
Warning, which is in effect from 1 AM to 9 AM EST Sunday. 

* TEMPERATURES...Lows in the upper 20s and lower 30s. 

* TIMING...Temperatures will drop to near or below freezing around
  100 AM. Temperatures are expected to rise above freezing across
  the area by 9 AM Sunday morning.

* IMPACTS...Freezing temperatures could kill sensitive vegetation
  and damage unprotected outdoor plumbing. 

  PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

GAZ040-SCZ015-016-018-020>022-025>031-102045-
/O.CON.KCAE.FZ.W.0008.181111T0600Z-181111T1400Z/
Lincoln-Lancaster-Chesterfield-McCormick-Newberry-Fairfield-
Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-Aiken-Sumter-
Including the cities of Lincolnton, Lancaster, Elgin, 
Lancaster Mill, Cheraw, Pageland, Mccormick, Newberry, Winnsboro,
Winnsboro Mills, Camden, Lugoff, Edgefield, Johnston, Saluda, 
Ridge Spring, Seven Oaks, West Columbia, Cayce, Lexington, 
Red Bank, Oak Grove, Columbia, Bishopville, Aiken, North Augusta,
and Sumter
742 AM EST Sat Nov 10 2018

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM EST
SUNDAY...

* TEMPERATURES...Lows in the upper 20s and lower 30s. 

* TIMING...Temperatures will drop to near or below freezing around
  100 AM. Temperatures are expected to rise above freezing across
  the area by 9 AM Sunday morning.

* IMPACTS...Freezing temperatures could kill sensitive 
  vegetation and damage unprotected outdoor plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
567 
WWUS72 KCAE 101726
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
1226 PM EST Sat Nov 10 2018

...Freeze Warning...

.Cold Canadian high pressure will extend into the region through
Sunday.

GAZ040-063>065-SCZ015-016-018-020>022-025>031-037-038-111400-
/O.CON.KCAE.FZ.W.0008.181111T0600Z-181111T1400Z/
Lincoln-McDuffie-Columbia-Richmond-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Calhoun-Clarendon-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Augusta, Hephzibah, Lancaster, Elgin, Lancaster Mill, Cheraw, 
Pageland, Mccormick, Newberry, Winnsboro, Winnsboro Mills, 
Camden, Lugoff, Edgefield, Johnston, Saluda, Ridge Spring, 
Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove,
Columbia, Bishopville, Aiken, North Augusta, Sumter, 
St. Matthews, Manning, and Summerton
1226 PM EST Sat Nov 10 2018

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM EST
SUNDAY...

* TEMPERATURES...Lows in the upper 20s and lower 30s.

* TIMING...Temperatures will drop to near or below freezing 
  around 100 AM. Temperatures are expected to rise above 
  freezing across the area by 9 AM Sunday morning.

* IMPACTS...Freezing temperatures could kill sensitive 
  vegetation and damage unprotected outdoor plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
529 
WWUS72 KCAE 102109
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
409 PM EST Sat Nov 10 2018

...Freeze Warning...

.Cold Canadian high pressure will extend into the region through
Sunday.

GAZ040-063>065-SCZ015-016-018-020>022-025>031-037-038-111400-
/O.CON.KCAE.FZ.W.0008.181111T0600Z-181111T1400Z/
Lincoln-McDuffie-Columbia-Richmond-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Calhoun-Clarendon-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Augusta, Hephzibah, Lancaster, Elgin, Lancaster Mill, Cheraw, 
Pageland, Mccormick, Newberry, Winnsboro, Winnsboro Mills, 
Camden, Lugoff, Edgefield, Johnston, Saluda, Ridge Spring, 
Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove,
Columbia, Bishopville, Aiken, North Augusta, Sumter, 
St. Matthews, Manning, and Summerton
409 PM EST Sat Nov 10 2018

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM EST
SUNDAY...

* TEMPERATURES...Lows in the upper 20s to lower 30s. 

* TIMING...Temperatures will drop to near or below freezing 
  around 100 AM. Temperatures are expected to rise above 
  freezing across the area by 9 AM Sunday morning.

* IMPACTS...Freezing temperatures could kill sensitive 
  vegetation and damage unprotected outdoor plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
awp
108 
WWUS72 KCAE 110859
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
359 AM EST Sun Nov 11 2018

...Freeze Warning...

.Cold Canadian high pressure will extend into the region through
today.

GAZ040-063>065-SCZ015-016-018-020>022-025>031-037-038-111400-
/O.CON.KCAE.FZ.W.0008.000000T0000Z-181111T1400Z/
Lincoln-McDuffie-Columbia-Richmond-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Calhoun-Clarendon-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Augusta, Hephzibah, Lancaster, Elgin, Lancaster Mill, Cheraw, 
Pageland, Mccormick, Newberry, Winnsboro, Winnsboro Mills, 
Camden, Lugoff, Edgefield, Johnston, Saluda, Ridge Spring, 
Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove,
Columbia, Bishopville, Aiken, North Augusta, Sumter, 
St. Matthews, Manning, and Summerton
359 AM EST Sun Nov 11 2018

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EST THIS MORNING...

* TEMPERATURES...As low as 29.

* TIMING...Temperatures will continue to drop to near or below
  freezing this morning. Temperatures are expected to rise above
  freezing across the area by 9 AM.

* IMPACTS...Freezing temperatures could kill sensitive 
  vegetation and damage unprotected outdoor plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
960 
WWUS72 KCAE 111056
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
556 AM EST Sun Nov 11 2018

...Freeze Warning...

.Cold Canadian high pressure will extend into the region through
today.

GAZ063>065-111200-
/O.CAN.KCAE.FZ.W.0008.000000T0000Z-181111T1400Z/
McDuffie-Columbia-Richmond-
Including the cities of Thomson, Martinez, Evans, Augusta, 
and Hephzibah
556 AM EST Sun Nov 11 2018

...FREEZE WARNING IS CANCELLED...

The National Weather Service in Columbia has cancelled the Freeze
Warning.

Clouds moving into the area are limiting radiational cooling,
therefore freezing temperatures are no longer expected.

$$

GAZ040-SCZ015-016-018-020>022-025>031-037-038-111400-
/O.CON.KCAE.FZ.W.0008.000000T0000Z-181111T1400Z/
Lincoln-Lancaster-Chesterfield-McCormick-Newberry-Fairfield-
Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-Aiken-Sumter-
Calhoun-Clarendon-
Including the cities of Lincolnton, Lancaster, Elgin, 
Lancaster Mill, Cheraw, Pageland, Mccormick, Newberry, Winnsboro,
Winnsboro Mills, Camden, Lugoff, Edgefield, Johnston, Saluda, 
Ridge Spring, Seven Oaks, West Columbia, Cayce, Lexington, 
Red Bank, Oak Grove, Columbia, Bishopville, Aiken, North Augusta,
Sumter, St. Matthews, Manning, and Summerton
556 AM EST Sun Nov 11 2018

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EST THIS MORNING...

* TEMPERATURES...As low as 29.

* TIMING...Temperatures will continue to drop to near or below 
  freezing this morning. Temperatures are expected to rise above 
  freezing across the area by 9 AM.

* IMPACTS...Freezing temperatures could kill sensitive 
  vegetation and damage unprotected outdoor plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this freeze warning went out at Nov 10, 3:22 AM EST, 21 minutes earlier.

Area forecast discussion, Nov 10, 3:22 AM EST, 21 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
322 AM EST Sat Nov 10 2018

.SYNOPSIS...
A cold front crossing the Midlands will move to the coast by
daybreak. Cool and dry high pressure will settle over the
region today through Sunday. Freezing temperatures are expected
Sunday morning. The next storm system will move into the region
for Monday and Tuesday with dry high pressure and cooler
temperatures for Wednesday and Thursday.

&&

.NEAR TERM /THROUGH TODAY/...
A cold front crossing the Midlands early this morning will be
near the coast by daybreak. Could see a few sprinkles across the
eastern Midlands for the next couple of hours. As the front
moves east of the area clouds will begin to clear with cooler
and drier air moving in from the west. Early morning clouds will
give way to sunny skies by mid-morning.

High pressure centered over the MS River Valley will ridge into
the region today. PWAT values will decrease to one half inch or
less by midday, then one quarter inch or less this afternoon as
dry air overspreads the area. Northerly winds will be gusty this
morning then diminish this afternoon. High temperatures will be
in the mid 50s to low 60s.

&&

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
Surface high pressure will be centered over the Mid-Atlantic
region tonight. Skies will remain mostly clear and winds will become
light and variable, therefore radiational cooling will allow
temperatures to fall quickly after sunset and much of the area
will be near or below freezing. As such have issued Freeze
Warnings for the northern and central Midlands along with the
northern CSRA. Freeze Watches remain in effect for the Augusta
metro area and Calhoun and Clarendon counties where temperatures
are more uncertain.

High pressure will remain in place on Sunday with northeasterly
low-level flow keeping temperatures cool despite mostly sunny
conditions. High will only be in the low to mid 50s. However,
clouds will start to increase on Sunday night ahead of the next
low pressure system developing in eastern TX. This will allow
overnight temperatures to moderate slightly from the previous
night, with lows in the mid 30s to low 40s.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
There remains good agreement among the models that low pressure
will quickly track eastward from TX and along the Gulf Coast
through the day Monday, spreading a plume of warm advection
moisture over a surface wedge. The biggest uncertainty lies in
how early rain will move in, which will affect temperatures. The
sooner rain begins, the cooler temperatures will remain through
the day. Since models tend to lag on arrival time in these
situations, have brought rain in during the morning and
followed the cooler side of guidance for temperatures. Monday
night through Tuesday the low will track from the Gulf Coast
across the Carolinas and over New England by Tuesday evening.
This will bring moderate to heavy rain until the cold front
pushes through late Tuesday into Tuesday night. Wednesday
through Friday should be primarily dry, but models are currently
having some issues on whether the front will remain offshore or
if a low developing off the Florida coast Thursday night and
Friday will spread showers back into the area. Temperatures will
be below normal through the long term with freezing conditions
Wednesday night, and possibly Tuesday or Thursday nights.

&&

.AVIATION /08Z SATURDAY THROUGH WEDNESDAY/...
A cold front crossing the Midlands will move east of the TAF
sites by 09Z. MVFR cigs will improve to VFR by daybreak as
skies clear. Northwest winds 5 to 12 knots will become north to
northeast by mid-morning with gusts near 20 knots as high
pressure ridges in from the west. Winds will become light and
variable this evening as the pressure gradient relaxes.

EXTENDED AVIATION OUTLOOK...High confidence for widespread
restrictions Monday through Tuesday as a low pressure system
crosses the region.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Freeze Warning from 1 AM to 9 AM EST Sunday for GAZ040.
     Freeze Watch from late tonight through Sunday morning for
     GAZ063>065.
SC...Freeze Warning from 1 AM to 9 AM EST Sunday for SCZ015-016-018-
     020>022-025>031.
     Freeze Watch from late tonight through Sunday morning for
     SCZ037-038.

&&
Hazardous weather outlook, Nov 9, 4:28 AM EST, 23 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
428 AM EST Fri Nov 9 2018

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-100930-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
428 AM EST Fri Nov 9 2018

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

Cold temperatures Saturday night could necessitate Freeze Warnings.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Freeze Warnings in South Carolina, 2018Freeze Warnings in Georgia, 2018Every freeze warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.